Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS Las Vegas, NV

August 14, 2004San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 14, 2004, 2:58 PM PDT for San Bernardino County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 2:58 PM PDT (21:58 UTC)
Expired
Aug 14, 2004, 3:45 PM PDT
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 142158
SVRVEF
CAC071-142245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
257 PM PDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 345 PM PDT

* AT 250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL SAN BERNARDINO COUNTY...AND MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KELSO AT 300 PM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3514 11549 3512 11571 3465 11570 3467 11540

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:10 AM PDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 14, 10:10 AM PDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT SAT AUG 14 2004

.SYNOPSIS...MOIST UNSTABLE AIR WILL CONTINUE TO SUPPORT SCATTERED
THUNDERSTORM DEVELOPMENT OVER THE SOUTHERN HALF OF THE DISTRICT
AGAIN TODAY AND TOMORROW. CLOUD COVER AND RELATIVELY HIGH HUMIDITY
WILL KEEP MAXIMUM TEMPERATURES SLIGHTLY BELOW NORMAL.
&&

.SHORT TERM...ELONGATED QUASI-STATIONARY TROUGH EXTENDS FROM
NORTHWEST SAN BERNARDINO COUNTY ESE TO SOUTHEAST ARIZONA. TWO
MID-LEVEL CIRCULATION CENTERS EVIDENT IN SATELLITE IMAGERY - ONE
VCNTY LAKE HAVASU AND THE OTHER N OF TUCSON. BOUNDARY LAYER HEATING
BEING INHIBITED SOMEWHAT BY CLOUD COVER BUT IT SHOULD THIN OUT AS WE
HEAD INTO AFTERNOON. COOL AIR ALOFT EMBEDDED IN TROUGH WILL ASSIST
IN DESTABILZATION OF AIR MASS AS WELL. MODEST LARGE SCALE FORCING
ASSOCIATED WITH THE HAVASU VORTEX COMBINED WITH DIFFERENTIAL HEATING
AND NUMEROUS REMNANT CONVECTIVE BOUNDARIES SHOULD BE SUFFICIENT TO
INITIATE STORMS THIS AFTERNOON. DRA SOUNDING AND LAS SOUNDER BOTH
DEPICTED ALMOST 1.5 OF PW. WEAK STEERING FLOW COUPLED WITH PRESENCE
OF THAT JUICY AIR WILL RESULT IN THREAT OF FLASH FLOODING WITH SOME
OF THE STORMS. WATCH IS IN EFFECT FOR PARTS OF CLARK...MOHAVE...AND
SAN BERNARDINO COUNTIES FROM NOON UNTIL 9 PM. LAS VEGAS RADAR IS OUT
OF COMMISSION BUT PART IS SCHEDULED TO ARRIVE TODAY SO WE HOPE TO
HAVE IT BACK IN SERVICE BEFORE THINGS GET TOO EXCITING.
&&

.LONG TERM...MODELS IN PRETTY GOOD AGREEMENT WITH OVERALL PATTERN
TUESDAY THROUGH FRIDAY. WEAK UPPER TROUGH EXITING THE REGION TO THE
EAST ON TUESDAY WITH A RIDGE OVER THE AREA WEDNESDAY FOLLOWED BY A
BIT OF A SOUTHWESTERLY FLOW THURSDAY AND FRIDAY. THIS SCENARIO WOULD
LEAD TO A GRADUAL DRYING AND WARMING OF THE AIRMASS OVER THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN. LEFT CHANCE TO SLIGHT CHANCE POPS
OVER THE EASTERN AND FAR NORTHERN ZONES TUESDAY WITH MAINLY JUST THE
SAN BERNARDINO DESERTS AND SOUTHERN INYO COUNTY DRY. POPS LIMITED TO
JUST MOJAVE AND LINCOLN COUNTY ON WEDNESDAY WITH VIRTUALLY NO
THUNDERSTORMS IN THE FORECAST THURSDAY AND FRIDAY. WARMED TEMPS TO
AT OR JUST ABOVE NORMAL FOR THURSDAY AND FRIDAY WITH THE DRIER AIR.

&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD WATCH NOON TO 9 PM NVZ021-022.
.AZ...FLOOD WATCH NOON TO 9 PM AZZ002-003-036.
.CA...FLOOD WATCH NOON TO 9 PM CAZ028-029.
&&

RUNK/HARRISON
Hazardous weather outlook, Aug 14, 10:26 AM PDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1026 AM PDT SAT AUG 14 2004

AZZ001>003-036-CAZ026>029-NVZ014>022-151700-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SHEEP RANGE-SOUTHERN CLARK COUNTY-
SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
1026 AM PDT (1026 AM MST) SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING.
SOME STORMS ARE EXPECTED TO PRODUCE HEAVY RAIN AND FLASH FLOODING.
THE GREATEST THREAT WILL BE OVER SAN BERNARDINO...MOHAVE...AND
SOUTHERN CLARK COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED THROUGH AT LEAST WEDNESDAY WITH ISOLATED FLASH FLOODING AND
SEVERE STORMS POSSIBLE EACH DAY.

RUNK

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:45 PM PDTFlash Flood WarningVEFSan Bernardino28 days

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.